Non Salicylate-Associated Reye Syndrome: A Case Report

  • Arsalan Azizi Department of Pathology, Imam Sajad Hospital, Yasuj University of Medical Sciences, Yasuj, Iran.
  • Moslem Sedaghattalab Department of Internal Medicine, Imam Sajad Hospital, Yasuj University of Medical Sciences, Yasuj, Iran.
Keywords: Reye syndrome, Salicylates, Encephalopathy, Coma, Virus diseases

Abstract

Reye's syndrome (RS) is a rare disease, usually associated with consumption of salicylates during viral illness. In 1965, the first case of association between RS and salicylates was described in United Kingdom (UK). The incidence of RS decreased dramatically after warnings of UK and US health agencies against using aspirin in children. Patients with RS presented with neurologic compromise, cerebral edema, acute hepatitis, and liver failure-especially in the children.  In this paper, a four-month-old boy with diagnosis of RS was described, who presented with malaise, cyanosis and decreased level of consciousness, but the history of salicylates consumption was negative for him and his mother.

References

Dinakaran D, Sergi C. Co‐Ingestion of Aspirin and Acetaminophen Promoting Fulminant Liver Failure: A Critical Review of Reye Syndrome in the Current Perspective at the Dawn of the 21st Century. Clinical and Experimental Pharmacology and Physiology. 2018;45: 117-121.

Pugliese A, Beltramo T, Torre D. Reye’s and Reye’s-like syndromes. Cell Biochem Funct. 2008;26:741‐746.

Reye RD, Morgan G, Baral J. Encephalopathy and fatty degeneration of the viscera. A disease entity in childhood. Lancet. 1963;2:749‐752.

Giles HM. Encephalopathy and fatty degeneration of the viscera. Lancet. 1965;1:1075.

Hall SM, Lynn R. Reye’s syndrome. N Engl J Med. 1999;341:845‐846.

Kamienski MC. Emergency: Reye syndrome. Am J Nurs. 2003;103:54‐57.

Dinakaran D, Bristow E, Armanious H, et al. Co-ingestion of willow bark tea and acetaminophen associated with fatal infantile fulminant liver failure. Pediatr Int. 2017;59:743 745.

Gosalakkal JA, Kamoji V. Reye syndrome and reye-like syndrome. Pediatr Neurol. 2008;39:198‐200.

Glasgow JF, Middleton B. Reye syndrome – insights on causation and prognosis. Arch Dis Childhood. 2001;85:351‐353.

Schror K. Aspirin and Reye syndrome: a review of the evidence. Paediatr Drugs. 2007;9:195‐204.

Centers for Disease Control. Reye syndrome – United States, 1985. MMWR Morb Mortal Wkly Rep 1986; 35: 66–68. 73-74.

Ninove L, Daniel L, Gallou J, Cougard PA, Charpentier A, Viard L, Roquelaure B, Paquis‐Flucklinger V, de Lamballerie X, Zandotti C, Charrel RN. Fatal case of Reye’s syndrome associated with H3N2 influenza virus infection and salicylate intake in a 12‐year‐old patient. Clinical Microbiology and Infection. 2011;17:95-7.

Published
2019-09-30
How to Cite
1.
Azizi A, Sedaghattalab M. Non Salicylate-Associated Reye Syndrome: A Case Report. Acta Med Iran. 57(5):332-334.
Section
Case Report(s)